Alert archive / Idaho / Flash Flood Warnings in 1998

Flash Flood Warning 7, NWS Pocatello, ID

September 30, 1998Bannock County, Idaho

NWS Pocatello, ID issued this flash flood warning at Sep 30, 1998, 6:17 PM MDT for Bannock County, Idaho. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 30, 1998, 6:17 PM MDT (00:17 UTC)
Expired
Sep 30, 1998, 7:20 PM MDT
In force
63 min
Issued by
NWS Pocatello, ID
Area
Whole counties

County Bannock County, ID

The radar

The Pocatello radar (KSFX), 61 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 0.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 1998-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 1998-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2001 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPIH 010015
FFWPIH
IDC005-010120-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
617 PM MDT WED SEP 30 1998

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN BANNOCK COUNTY IN SOUTHEASTERN IDAHO

* UNTIL 720 PM MDT

* AT 6 PM... SPOTTERS INDICATED A THUNDERSTORM WITH VERY HEAVY RAIN
  NEAR POCATELLO... MOVING NORTHWEST AT 20 MPH.

* SPOTTER REPORTS OF UP TO A HALF INCH OF RAIN IN 15 MINUTES. DOPPLER
  RADAR INDICATES UP TO .75 OF AN INCH.

TORRENTIAL RAIN AND FLOODING ALSO MAY OCCUR WITH THIS THUNDERSTORM.
FREQUENT AND DANGEROUS LIGHTNING IS OCCURRING AS WELL WITH SEVERAL
PEOPLE HAVING BEEN STRUCK BY LIGHTNINGV.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Sep 30, 2:15 PM MDT, 4 hours 2 minutes earlier.

Area forecast discussion, Sep 30, 2:15 PM MDT, 4 hours 2 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
215 PM MDT WED SEP 30 1998

MODELS IN GOOD AGREEMENT TODAY IN KICKING OUT SOUTHERN NV UPPER LOW
ACROSS CENTRAL UT TONIGHT AND THURSDAY WHILE SPREADING MODERATE
AMOUNTS OF MOISTURE NORTH OVER SOUTHEAST ID. THIS ACCEPTED BASED ON
RECENT SATELLITE TRENDS ESPECIALLY STRONG SHORT WAVE PUSHING INSIDE
140W THIS AFTERNOON WHICH IS ALSO CONSISTENT WITH MODELS.  HENCE SMALL
TO MEDIUM POPS IN ORDER AS MOISTURE/INSTABILITY/VERTICAL VELOCITY ARE
NOT OVERLY IMPRESSIVE. UPPER LOW MOVES INTO CO BY THURSDAY NIGHT FOR
DRYING/SLOW CLEARING OUR AREA BEGINING LATE AFTERNOON THURSDAY. NEXT
UPSTREAM SYSTEM STRONGLY DEVELOPING ALONG THE WEST COAST FRIDAY WITH
SOME POTENTIAL FOR SPLITTING PER LAST WEEKEND'S STORM.  THUS I'LL LEAN
TOWARD THE SLOWER ETA/AVN AND KEEP EASTERN ID DRY FRIDAY WITH
INCREASING CLOUDS.  ALL MEDIUM RANGE MODELS AGREE IN DROPPING THIS
STRONG TROUzGH OVER THE WEST THIS WEEKEND FOR MUCH COOLER
...OCCASIONALLY SHOWERY WEATHER. MOLLNER

.WSR-88D KSFX OPERATIONAL...VCP21.

IDA EB 047/072 043/074 047 01332
PIH EB 050/071 046/075 048 01442

In the hours before

Local storm report, Sep 30, 1:38 PM MDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  POCATELLO/IDAHO FALLS ID
138 PM MDT WED SEP 30 1998

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0524 PM    INKOM                     ID   LIGHTNING
09/30/98   BANNOCK                        *** 1 INJ ***
                                          INDIVIDUAL STRUCK BY
                                          LIGHTNING AT PARK IN
                                          INKOM.

0530 PM    INKOM                     ID   LIGHTNING
09/30/98   BANNOCK                        *** 3 INJ ***
                                          SECOND, THIRD, AND FOURTH
                                          INDIVIDUAL STRUCK BY
                                          LIGHTNING AT PARK IN
                                          INKOM.

0610 PM    POCATELLO                 ID   RAIN AMOUNT
09/30/98   BANNOCK                        CHANNEL SIX TELEVISION
                                          STUDIO WITH 0.46 INCH IN
                                          15 MINUTES. DOWNTOWN
                                          POCATELLO.

0625 PM    POCATELLO                 ID   RAIN AMOUNT.
09/30/98   BANNOCK                        0.55 INCH IN ONE HALF
                                          HOUR IN MINK CREEK AREA
                                          SOUTH OF POCATELLO.

0628 PM    POCATELLO                 ID   RAIN AMOUNT.
09/30/98   BANNOCK                        0.57 INCH IN HALF HOUR
                                          REPORTED SOUTH OF
                                          POCATELLO.

0639 PM    POCATELLO                 ID   RAIN AMOUNT.
09/30/98   BANNOCK                        KOA CAMPGROUND EAST OF
                                          POCATELLO REPORTED 0.60
                                          INCH OF RAIN IN ONE HALF
                                          HOUR.

0640 PM    POCATELLO                 ID   LIGHTNING FIRE.
09/30/98   BANNOCK                        LIGHTNING CAUSED FIRE AT
                                          PHILBEN ROAD AND
                                          SHEEPSKIN ROAD NORTH OF
                                          POCATELLO.

0640 PM    POCATELLO                 ID   RAIN AMOUNT.
09/30/98   BANNOCK                        POCATELLO TWO MILES
                                          NORTHEAST WITH 0.57 INCH
                                          IN ONE HALF HOUR.

0644 PM    POCATELLO                 ID   RAIN AMOUNT.
09/30/98   BANNOCK                        CHANNEL SIX STUDIOS IN
                                          DOWNTOWN POCATELLO FINAL
                                          RAIN AMOUNT AT 0.82 INCH.

0640 PM    POCATELLO                 ID   FLOODING.
09/30/98   BANNOCK                        NUMEROUS REPORTS OF
                                          STREET FLOODING IN
                                          POCATELLO.

0704 PM    CHUBBUCK                  ID   LIGHTNING FIRE.
09/30/98   BANNOCK                        LIGHTNING STRIKE CAUSES
                                          HOUSE FIRE IN CHUBBUCK.

END

Nearby

Flash Flood Warnings in Idaho, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.